Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 22, 2008, 4:20 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 4:20 PM MST (23:20 UTC)
- Expired
- Jul 22, 2008, 6:15 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 222320
FFWTWC
AZC019-230115-
/O.NEW.KTWC.FF.W.0037.080722T2320Z-080723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF GREEN VALLEY...
* UNTIL 615 PM MST
* AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING
OVER THE WARNED AREA. RADAR ESTIMATES BETWEEN 1 TO 2 INCHES OF RAIN
HAS FALLEN FROM SAHUARITA TO CORONA DE TUCSON. A REPORT OF 0.71
INCHES OF PRECIPITATION HAS FALLEN OVER THE PAST 20 MINUTES AT
CONTINENTAL ROAD NEAR NEAR THE SANTA CRUZ RIVER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE
POINTS...SAHUARITA...GREEN VALLEY...CORONA DE TUSCON.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3221 11164 3228 11165 3212 11113 3206 11074
3222 11046 3174 11047 3174 11132
$$1 follow-up statement
000
WGUS75 KTWC 230023
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST TUE JUL 22 2008
AZC019-230115-
/O.CON.KTWC.FF.W.0037.000000T0000Z-080723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
523 PM MST TUE JUL 22 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS
SOUTHEAST PIMA COUNTY. THE HEAVIEST RAINFALL HAS OCCURED NEAR THE
EMPIRE MOUNTAINS...NORTHERN PORTIONS OF THE SANTA RITA MOUNTAINS
INCLUDING THE TOWN OF CORONA DE TUCSON AND EXTREME SOUTHWEST
PORTIONS OF THE TUCSON METRO AREA INCLUDING SAHUARITA AND NEAR THE
SAN XAVIER MISSION.
RADAR ESTIMATES THAT BETWEEN 1.00 AND 1.75 INCHES OF RAIN HAS FALLEN
IN THIS AREA...WITH ISOLATED LOCATIONS TO THE NORTH OF THE SAN
XAVIER MISSION RECEIVING UP TO 2.00 INCHES OF RAIN. AN AUTOMATED
RAIN GAGE AT HAYSTACK MOUNTAIN NEAR THE EMPIRE MOUNTAINS REPORTED
1.22 INCHES OF RAIN WITH THIS STORMS...WITH ANOTHER RAIN GAGE NEAR
AT CONTINENTAL ROAD AND THE SANTA CRUZ RIVER REPORTING 0.75 INCHES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PIMA COUNTY UNTIL 545 PM MST.
LAT...LON 3221 11164 3228 11165 3212 11113 3206 11074
3222 11046 3174 11047 3174 11132
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:08 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 2:08 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST TUE JUL 22 2008 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL MOVE WEST INTO NORTHWEST MEXICO BY WEDNESDAY NIGHT. THIS SYSTEM WILL TEND TO ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY AS IT APPROACHES THE REGION. IT NOW APPEARS THAT A SLIGHT DOWNTURN IN THE MONSOON FLOW IS EXPECTED THURSDAY AND FRIDAY AS THE REGION FALLS IN BETWEEN THE DEPARTING UPPER LEVEL DISTURBANCE...AND THE UPPER LEVEL REMAINS OF HURRICANE DOLLY AS SHE MOVES INTO THE RIO GRANDE VALLEY. SOME OF THE MOISTURE FROM DOLLY IS EXPECTED TO SPREAD INTO THE REGION THIS WEEKEND...LEADING TO AN INCREASE IN THUNDERSTORM CHANCES. && .DISCUSSION...FORECAST HAS BECOME INCREASINGLY COMPLICATED OVER THE NEXT 48HRS. THE MAIN STORY IS THAT THE UPPER LOW WE HAVE BEEN TRACKING SINCE LAST WEEK IS SLOWLY MOVING THIS WAY OUT OF W TX WITH RECENT WATER VAPOR LOOPS INDICATING A DIFFLUENCE AXIS OPENING UP FROM N CENTRAL NEW MEXICO ACROSS SE AZ AND NE SONORA. WE HAVE PLENTY OF INSTABILITY...AT LEAST POTENTIALLY...WITH A PRECIP WATER AS HIGH AS IT USUALLY GETS AROUND HERE. HOWEVER OUR LOW LEVEL STEERING FLOW IS STILL WEAK AND IS NOT PROGGED TO INCREASE UNTIL AFTER DARK. SO FOR THE 2ND DAY IN A ROW...VIGOROUS MOUNTAIN DEVELOPMENT OCCURRED EARLY...BUT INITIAL CELLS HAVE MOVED LITTLE WHILE THEIR ANVILS HAVE SPREAD OUT AND ARE CLOUDING OVER THE VALLEYS. THIS RAISES ONE OF SEVERAL QUESTIONS LATER TONIGHT/WED AS THE UPPER LOW CLOSES IN AND INDUCES FAIRLY IMPRESSIVE SYNOPTIC SCALE LIFT. BY THEN OUR ATMOSPHERE MAY BE AT LEAST PARTIALLY WORKED OVER...BUT WITH SUCH A TROPICAL SOUNDING...THE INTRODUCTION OF SYNOPTIC-SCALE DYNAMICS SHOULD SUPPORT AT LEAST SOME NOCTURNAL REDEVELOPMENT. UPSTREAM TRENDS OVER THE SOUTHERN WHITES AND GILAS MAY BE A SIGN OF THE DYNAMICS STARTING TO TAKE OVER. SEE 20Z NESDIS SATELLITE DISCUSSION FOR DETAILS /SPENES -- WMO HEADER TXUS20 KNES/. THE COVERAGE OF NOCTURNAL REDEVELOPMENT IS OF COURSE IN DOUBT AT THE MOMENT...WHICH IN TURN THROWS OUR ENTIRE WED FORECAST IN DOUBT. WE COULD BE TOO CLOUDY TO REDEVELOP ON WED...OR THE REDEVELOPMENT MAY BE RATHER WEAK WITH SHOWERS AND EMBEDDED TSTM OR TWO...OR WE COULD BE RATHER CLEAR IN THE MORNING WHICH WOULD SUPPORT STRONG AND ORGANIZED TSTMS DURING THE DAY. WHILE TIMING THE BEST CHANCE OF WIDESPREAD TSTMS IS NOW LESS CERTAIN...IT DOES NOT APPEAR IT WILL BE WED NIGHT LIKE I PREVIOUSLY THOUGHT. WILL BE ADJUSTING POPS ACCORDINGLY IN THIS PACKAGE BY RAISING THEM FOR THE OVERNIGHT THROUGH WED MORNING...WHILE LOWERING THEM FOR WED NIGHT. IT WILL BE VERY MUCH A WAIT-AND-SEE PROPOSITION OVER THE NEXT 48 HOURS. THE NEXT ADJUSTMENT WILL BE TO LOWER POPS THU AND ESPECIALLY FRI AS WE GET IN BETWEEN SYSTEMS. IT IS HARD TO SAY IF DOLLYS OUTER SUBSIDENCE ENVELOPE IS TO BLAME...BUT MOST 06Z AND 12Z MODELS ARE MORE EMPHATIC ABOUT DRAGGING WARMER/DRIER AIR INTO SE AZ ALOFT AS THE UPPER LOW CONTINUES ON ITS WESTWARD JOURNEY BEFORE TURNING NW AND EVENTUALLY N AROUND THE EDGE OF THE UPPER RIDGE. THAT MAKES SOME SENSE...ALTHOUGH PRECIP WATERS ARE NOT PROGGED TO FALL ALL THAT MUCH...SO WE ARE NOT GOING TO LOWER POPS TOO FAR BELOW CLIMO. THEN AS WE GET INTO THE WEEKEND...IT IS STARTING TO BECOME MORE APPARENT THAT THE UPPER LEVEL REMAINS OF DOLLY WILL SPREAD IN THIS GENERAL DIRECTION. AS WE HAVE SEEN MANY...MANY TIMES WITH REMNANT TROPICAL SYSTEMS...THEY CAN BE A MIXED BAG. THEY USUALLY CLOUD US OVER QUITE A BIT WHICH CUTS INTO THE TSTM POTENTIAL. BUT THEY DO BRING A LOT OF MOISTURE AND AT LEAST SOME UPPER LEVEL DYNAMICS. WE WERE CARRYING A MODEST UPRAMP THIS WEEKEND...WHICH STILL LOOKS REASONABLE...BUT THE EXACT IMPACT ON SE AZ IS FAR FROM CERTAIN THIS FAR IN ADVANCE. && .AVIATION...SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL ATTEMPT TO SPREAD SLOWLY SW INTO THE VALLEYS THRU 03Z...WITH THE GREATEST RISK AT KOLS AND KDUG. IF ONE OF THESE STORMS DRIFTS OVER A TAF SITE...CONDITIONS COULD EASILY FALL TO IFR...MAINLY DUE TO VSBY RESTRICTIONS IN HEAVY RAIN. WITH SUCH A MOIST ENVIRONMENT...CB BASES OF 040-060 AGL ARE LIKELY. THERE IS A RISK FOR REDEVELOPMENT OVERNIGHT...BUT THE RISK IS TOO LOW TO CARRY IN TAFS JUST YET. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 1:52 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 152 PM MST TUE JUL 22 2008 AZZ019-029-030-032>035-231200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 152 PM MST TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND DRIFT SOUTHWEST AT 5 TO 10 MPH INTO THE VALLEYS LATE THIS AFTERNOON AND EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE PARTICULARLY WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 1 TO 3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS FLASH FLOOD THREAT...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING SEVERE LIMITS ARE ALSO POSSIBLE. LATER TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM WEST TEXAS. THIS WILL ADD ADDITIONAL LIFT TO AN ALREADY SATURATED AND RATHER UNSTABLE ATMOSPHERE. THUS THERE IS A RISK THAT THUNDERSTORMS WITH HEAVY RAIN WILL REDEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...ANOTHER ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP WEDNESDAY AFTERNOON AND EVENING. IT NOW APPEARS THAT THERE WILL BE A SLIGHT DOWNTURN IN THUNDERSTORMS THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-231200- WESTERN PIMA COUNTY- 152 PM MST TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE MAIN THREAT FROM THESE WILL BE HEAVY RAINS..PERHAPS AS MUCH AS AN INCH IN LESS THAN AN HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...A ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP WEDNESDAY AFTERNOON AND EVENING OVER WESTERN PIMA COUNTY. IT NOW APPEARS THAT THERE WILL BE A DOWNTURN IN THUNDERSTORMS THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 22, 3:02 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD 1 N HEREFORD 31.45N 110.19W
07/22/2008 COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED WATER FLOWING OVER RAMSEY ROAD
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:59 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 2 hr |
| Jul 22, 2:33 PM MST | Areal Flood Advisory | TWC | Graham | 78 min |
| Jul 22, 2:45 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 22, 2:47 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 28 min |
| Jul 22, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Jul 22, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 44 min |
| Jul 22, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 24 min |
| Jul 22, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 22, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 31 min |
| Jul 22, 4:45 PM MST | Flash Flood Warning | TWC | Cochise | 88 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.